Colorado, 2015

Winter Storm and Winter Weather in Colorado, December 14 to 15, 2015

December 14 to 15, 2015 · NWS BOU · 16 events in 15 counties and zones

A fast moving but potent Pacific storm system moved into southeast Colorado. It then produced a deep upslope that brought heavy snow to the areas in and near the Front Range Foothills, Palmer Divide and northeast plains.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A fast moving but potent Pacific storm system moved into southeast Colorado. It then produced a deep upslope that brought heavy snow to the areas in and near the Front Range Foothills, Palmer Divide and northeast plains. The combination of moderate to heavy snowfall and gusty winds caused roads to get snowpacked with drifts 1 1/2 to 4 ft deep in spots. Storm totals generally ranged from 6 to 16 Denver International Airport has canceled about 500 flights and hundreds of other flights were delayed for an average of nearly four hours. Heavy snow and gusty winds made for a long and slow commute to work, with many reports of accidents and school and government cancellations. The official storm total at Denver International Airport was 7.7 inches; with 9.5 inches at the National Weather Service Office in Boulder.

In and near the Front Range Foothills and Palmer Divide, storm totals included: 17 inches, 6 miles northwest of Larkspur; 16 inches, 4 miles southwest of Eldorado Springs and 8 miles northeast of Four Corners; 15 inches, 12.5 miles northwest of Golden and 2 miles north of Roxborough Park; 14 inches at Genesee and near Ken Caryl; 12 inches near Berthoud; 11 inches near Arapahoe Park, 4 miles east of Boulder, Castle Rock, 3 miles southwest of Conifer, Lone Tree, Louisville and Parker; 10.5 inches, at Centennial and 8 miles southeast of Watkins; 10 inches in Broomfield and Strasburg; 9.5 inches at Ralston Reservoir; 9 inches, 4 miles south of Fort Collins and Loveland; 8.5 inches in Arvada; 7.5 inches at the CSU Campus in Fort Collins.

Elsewhere storm totals included: 11.5 inches in Sheridan; 11 inches in northwest Aurora, Federal Heights, Fredrick and Greeley; 10 inches just north of Lochbuie; 9.5 inches in north Longmont; 9 inches in Westminster, 8 inches in Iliff, 21 miles north of New Raymer, Northglenn and Mead; 6 inches in Crook, Holyoke, Julesburg and 5 miles south of Sedgwick. In the mountains and high valleys, storm totals ranged from 4 to 9 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 14, 3:12 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Dec 14, 3:12 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
312 PM MST MON DEC 14 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 257 PM MST MON DEC 14 2015

A LARGE UPPER LOW THAT WILL BE RESPONSIBLE FOR TONIGHT THROUGH
TUESDAYS WINTER STORM IS CURRENTLY SPINNING OVER UTAH. WATER VAPOR
AND IR SATELLITE SHOWING GOOD LIFT AHEAD OF IT OVER WESTERN
COLORADO. THIS AREA OF LIFT WILL PUSH EAST....WITH UPWARD QG
VERTICAL VELOCITIES OF 40-50 MB/HR EXPECTED OVERNIGHT...ACROSS
NORTHERN COLORADO. SNOW IS ALREADY PUSHING INTO TO THE NORTHERN
MOUNTAINS...WITH THE ADVISORY FOR ZONES 31 AND 33 BEGINNING AT 6
PM THIS EVENING. SNOW WILL PUSH EAST THROUGH THE EVENING...WITH A
FEW LIGHT SNOW SHOWERS OVER THE URBAN CORRIDOR POSSIBLE AFTER 8 OR
9 PM. NOT EXPECTING TO SEE MUCH ACCUMULATING SNOW FOR THE PLAINS
THOUGH UNTIL AFTER MIDNIGHT. RECENT MODEL GUIDANCE HAS INCREASED
THE MOISTURE WITH THIS SYSTEM AS WELL AS THE QG LIFT...AND BY
SEEING SOME OF THE SNOW ITS BEEN PRODUCING ALREADY OVER
UTAH...HAVE INCREASED THE EXPECTED SNOWFALL FOR THE PLAINS. LATEST
TWO RUNS OF THE NAM GUIDANCE PUTS ALMOST HALF AN INCH OF LIQUID
ALONG AND EAST OF THE URBAN CORRIDOR BETWEEN MIDNIGHT AND TUESDAY
MORNING. HAVE INCREASED AMOUNTS SLIGHTLY TO ACCOMMODATE THIS
TREND. NORTHERLY WINDS WILL INCREASE OVERNIGHT BUT ESPECIALLY
TUESDAY. THIS WILL NORMALLY DOWNSLOPE THE NORTHERN FRONT RANGE
URBAN CORRIDOR...BUT HAVE SIDED WITH THE MODERATE TO STRONG AMOUNT
OF QG TO OVERCOME SOME OF THIS. THEREFORE...EXPECTING 2 TO 5
INCHES OF SNOW ALONG THE URBAN CORRIDOR...GREATER AMOUNTS TO THE
NORTH AND EAST....THEN EXPECTING 3 TO 7 INCHES OVER THE FAR
NORTHEAST PLAINS. COMBINING THE INCREASING NORTHERLY WINDS WITH
GUSTS OF 25 TO 40 MPH ACROSS THE PLAINS...HAVE DECIDED TO ISSUE AN
ADVISORY FOR MOST OF THE URBAN CORRIDOR AND A WARNING FOR THE
NORTHEAST PLAINS. HAVE LEFT OUT ZONE 39 INCLUDING BOULDER AND
GOLDEN AS THE WINDS WILL BE MUCH LIGHTER AND LESS SNOW IS
EXPECTED. ZONE 41...THE PALMER DIVIDE WAS INCLUDED DUE TO THE
STRONG WINDS THAT WILL PRODUCE BLOWING SNOW...EVEN THOUGH ONLY 2
TO 4 INCHES OF SNOW IS EXPECTED THERE. EXPECT TUESDAYS WEATHER TO
BE DIFFICULT TO TRAVEL IN WITH THE BLOWING AND DRIFTING SNOW AS
WELL. TEMPERATURES WILL DROP INTO THE LOW TO MID 20S TONIGHT AND
BARELY WARM IF AT ALL TOMORROW. THIS WILL CREATE WIND CHILL
TEMPERATURES AROUND 10 DEGREES FOR THE EASTERN PLAINS.

FOR THE MOUNTAINS...STILL EXPECTING 6 TO 12 INCHES FOR THE NORTHERN
MOUNTAINS AND 5 TO 10 INCHES FOR THE MOUNTAINS ALONG AND SOUTH OF I-
70. HIGH MOUNTAIN VALLEYS AND FOOTHILLS SHOULD SEE 3 TO 6
INCHES...WITH SLIGHTLY HIGHER AMOUNTS POSSIBLE OVER NORTH PARK AND
THE NORTHERN FOOTHILLS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 257 PM MST MON DEC 14 2015

THE UPPER LEVEL LOW WILL BE MAKING ITS WAY OFF TO THE NE ENDING
SNOWFALL ON THE PLAINS BY WEDNESDAY MORNING. MODELS INDICATING
DOWNSLOPING OVER THE FOOTHILLS HELPING TO END SNOW AND KEEP
TEMPERATURES SLIGHTLY WARMER THAN FURTHER EAST...ALTHOUGH STILL
EXPECT TEMPERATURES TO STAY AROUND FREEZING. SNOW WILL REMAIN IN
THE MOUNTAINS UNDER A MOIST NW FLOW WITH AMOUNTS WILL BE VERY
LIGHT.

WEDNESDAY NIGHT INTO THURSDAY...A WEAK WAVE EMBEDDED IN THE FLOW
WITH AN UPPER LEVEL JET AND SOME WEAK QG WILL BRING INCREASING SNOW
AMOUNTS TO THE MOUNTAINS BY LATE WEDNESDAY NIGHT AND LIGHT SNOWFALL
FOR THE FRONT RANGE BY THURSDAY AFTERNOON. NAM AND GFS STILL
INDICATING SOME DOWNSLOPING THROUGH THURSDAY MORNING BUT UPPER LEVEL
JET AND QG COULD BE ENOUGH LIFT TO BRING LIGHT SNOW BY THE
AFTERNOON. WILL MAINTAIN A SLIGHT CHANCE WITH LITTLE ACCUMULATION IN
THIS AREA. TEMPERATURES WILL STAY BELOW NORMAL WITH HIGHS DROPPING
INTO THE 20S ON THURSDAY FOR THE PLAINS AND LOWS OVERNIGHT IN THE
LOW TEENS.

FRIDAY WILL BE A TRANSITIONAL DAY AS THE WAVE AND ACCOMPANYING JET
MOVE EASTWARD AND AN UPPER LEVEL RIDGE BUILDING IN FROM THE WEST.
THE PLAINS WILL BE DRY AS A LEE SIDE TROUGH SETS UP WITH TEMPERATURE
REBOUNDING BACK INTO THE 40S. THERE IS STILL SOME LINGERING MOISTURE
IN THE NW FLOW SO WILL MAINTAIN LIGHT POPS FOR THE MOUNTAINS BUT
SNOW WILL BE VERY LIGHT AND ENDING BY FRIDAY AFTERNOON.

FOR THE WEEKEND THE UPPER LEVEL RIDGE MOVES IN TURNING FLOW MORE
SOUTHWESTERLY. THIS WILL START A DRIER AND WARMER TREND TO THE
FORECAST. TEMPERATURES FOR SATURDAY AND SUNDAY WILL BE IN THE UPPER
40S TO LOWER 50S FOR THE PLAINS. FOR THE MOUNTAINS THE NEXT CHANCE
FOR SNOW WILL BE SUNDAY EVENING AS MOISTURE INCREASES AHEAD OF THE
NEXT SYSTEM.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 257 PM MST MON DEC 14 2015

VFR CONDITIONS THROUGH AT LEAST 03Z BEFORE MVFR CIGS POSSIBLE
THROUGH 06Z...THEN AROUND 06Z IFR CIG/VSBY RESTRICTION DUE TO
DEVELOPING SNOW. COULD BE SOME BRIEF HEAVIER SNOWFALL BETWEEN 09Z-
15Z. NORTHERLY WINDS WILL BE INCREASING TO 15-20KTS WITH GUSTS TO
30KT POSSIBLE OVER KDEN....SLIGHTLY WEAKER FOR AIRPORTS WEST OF
THERE. THIS MAY CAUSE VISIBILITY RESTRICTIONS IN BLOWING SNOW.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 5 AM TO 5 PM MST TUESDAY FOR COZ042-
044-048>051.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 5 PM MST
TUESDAY FOR COZ031-033.

WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST
TUESDAY FOR COZ038-040-041-043-045.

&&

SHORT TERM...KRIEDERMAN
LONG TERM...BOWEN
AVIATION...KRIEDERMAN
Hazardous weather outlook, Dec 14, 11:02 AM MST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1102 AM MST MON DEC 14 2015

COZ030>051-151815-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1102 AM MST MON DEC 14 2015

...HEAVY SNOW POSSIBLE FOR THE MOUNTAINS NORTH OF I-70 AND FAR
NORTHEAST PLAINS TONIGHT AND TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL MAKE ITS WAY INTO SOUTHEASTERN
COLORADO BY LATE TONIGHT. IT WILL BE DRY OVER THE NORTHEAST PLAINS
TODAY WITH SEASONAL TEMPERATURES BUT AREAS OF LIGHT SNOW WILL
DEVELOP IN THE MOUNTAINS LATE THIS AFTERNOON. THE SNOW WILL
INCREASE IN COVERAGE AND INTENSITY OVER THE MOUNTAINS THIS
EVENING...BECOMING HEAVY AT TIMES OVERNIGHT. ACROSS THE NORTHEAST
PLAINS...THERE MAY BE A MIX OF LIGHT FREEZING DRIZZLE AND SNOW
FLURRIES EARLY THIS EVENING. SNOW WILL THEN  BECOME MORE
WIDESPREAD AROUND AND AFTER MIDNIGHT... SNOW WILL BECOME HEAVY AT
TIMES OVER THE FAR NORTHEAST PLAINS NEAR THE WYOMING AND NEBRASKA
BORDERS NEAR SUNRISE ON TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL BE WIDESPREAD TUESDAY MORNING AS A LOW PRESSURE SYSTEM
MOVES ACROSS EASTERN COLORADO. SNOW WILL END LATE TUESDAY MORNING
AND TUESDAY AFTERNOON ALONG THE FOOTHILLS AND BY TUESDAY EVENING
ON THE PLAINS. TOTAL SNOWFALL WILL BE 2 TO 6 INCHES ALONG THE
FRONT RANGE WITH 3 TO 7 INCHES POSSIBLE OVER THE NORTHEAST CORNER
OF COLORADO. THE MOUNTAINS OF NORTH CENTRAL COLORADO ARE EXPECTED
TO SEE 6 TO 12 INCHES OF SNOW...WITH SLIGHTLY LESSER AMOUNTS IN
THE VALLEYS AND IN THE MOUNTAINS ALONG AND SOUTH OF INTERSTATE 70.
GUSTY NORTH WINDS ARE EXPECTED TO PRODUCE AREAS OF BLOWING AND
DRIFTING SNOW OVER THE NORTHEAST PLAINS ON TUESDAY.

NORTHWEST FLOW ALOFT WILL BRING PERIODS OF LIGHT SNOW TO THE
MOUNTAINS WEDNESDAY AND THURSDAY. THERE WILL BE A SLIGHT CHANCE
FOR LIGHT SNOW THURSDAY ALONG THE FRONT RANGE DUE TO A WEAK
DISTURBANCE EMBEDDED IN THE FLOW ALOFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm, 4 winter weather. Local standard time, as filed.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
December 14, 6:00 PM MST to December 15, 6:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
December 14, 6:00 PM MST to December 15, 6:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Weather, Grand & Summit Counties Below 9000 Feet

When
December 14, 6:00 PM MST to December 15, 6:00 PM MST
Where
Grand & Summit Counties Below 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.869, -106.117 (the zone’s center; the record gives no point)

Winter Weather, Grand & Summit Counties Below 9000 Feet

When
December 14, 6:00 PM MST to December 15, 6:00 PM MST
Where
Grand & Summit Counties Below 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.869, -106.117 (the zone’s center; the record gives no point)

Winter Storm, Larimer County Below 6000 Feet / Nw Weld County

When
December 15, 1:00 AM MST to 2:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 15, 1:00 AM MST to 2:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
December 15, 1:00 AM MST to 2:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
December 15, 1:00 AM MST to 2:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Winter Storm, C & S Weld County

When
December 15, 1:00 AM MST to 2:00 PM MST
Where
C & S Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Winter Storm, C & E Adams & Arapahoe Counties

When
December 15, 1:00 AM MST to 2:00 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 15, 1:00 AM MST to 2:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
December 15, 1:00 AM MST to 2:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Storm, Ne Weld County

When
December 15, 5:00 AM MST to 5:00 PM MST
Where
Ne Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Winter Storm, Logan County

When
December 15, 5:00 AM MST to 5:00 PM MST
Where
Logan County forecast zone
Reported by
Trained Spotter
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Winter Storm, Sedgwick County

When
December 15, 5:00 AM MST to 5:00 PM MST
Where
Sedgwick County forecast zone
Reported by
Trained Spotter
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Winter Storm, Phillips County

When
December 15, 5:00 AM MST to 5:00 PM MST
Where
Phillips County forecast zone
Reported by
Trained Spotter
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604826, 604828, 604829, 604830, 604814, 604815, 604816, 604817, 604818, 604819, 604824, 604825, 604820, 604821, 604822, 604823.